Share Facebook
Crohn's Disease Forum » Treatment » Humira/Adalimumab » Reaction to Remicade or Humira?


01-09-2010, 09:34 PM   #1
madmiller57
 
Reaction to Remicade or Humira?

Our 13 yr. old was diagnosed with fistulatizing crohn's in Jan. of 2009. Tried Pentassa and 6MP with zero success. Started Remicade (standard 5 mg/kg dose) in June of 09 and had no issues. Due to trouble getting fistulas to close his 4th dose was increased to 7.5 mg/kg.

A week or two after this dose he developed a high fever and sustained (48 hours) vomiting. Vomiting stopped and he felt good briefly. He then got a severe headache that lasted for 24 hrs. The next day they said blood test results showed low levels of Potassium, hematocrit, hemoglobin and platelets. Gave I.V. potassium, and began transfusion of 2 units of blood. During transfusion of 1st unit a blood pressure check had his pressure at 170 over 110. The transfusion was completed but they did not do the 2nd unit. Treated with blood pressure meds.

The following day he had 3 seizures during an 18 hour period. MRI of brain showed a small area of fluid that could have caused seizures. Not sure what caused it. Took bone marrow samples, did a lumbar puncture, numerous blood cultures....all with negative results. Doctors were stumped. Condition cleared and he was discharged.

One thought was that it was a reaction to the Remicade. Due to this they decided to switch him to Humira. A couple of weeks ago he had his first Humira injection (a double injection "loading" dose). A week or two after he started a fever and vomiting. Again admitted to hospital. As with Remicade the fever and vomiting was followed by headaches and high (180/108) blood pressure. No seizures but after two days of treating BP they still have not been able to get it to stabilize.

Has anyone out there experienced any or all of these symptoms after receiving Remicade or Humira. We are running out of drug options rather quickly.
01-09-2010, 09:54 PM   #2
Peaches
Senior Member
 
Join Date: Aug 2009

My Support Groups:
Welcome to the forum MM. I am so sorry to hear your son is struggling with this. It sounds awful. I have been on Remicade for 5 years now, and the worst thing I have had so far is a bad rash from my waste up at this point. None of those symptoms though.

Do they still have him on the 6MP alongside the Humira?

I *highly highly* doubt that this is even a possibility - and I mean HIGHLY - but I want you to ask your doctors (tomorrow if possible) if they have ruled out PML. It sounds like a scary thing, which it is, and again - I highly doubt that is what he has - but two of the symptoms are headaches and seizures - so just better to be safe than sorry. They may even disregard it immediately honestly. I mean, I'm not a doctor - it is just something that floats around with us since we are immunocompromised a lot, but it is very very rare. Since he didn't get progressively worse after the first incident - I feel pretty sure that isn't what it is....

I wish you lots of luck and hope they are able to figure things out quickly for him and can find a medication that he will tolerate and will *work*.
01-09-2010, 10:08 PM   #3
madmiller57
 
No, they took him off 6MP because he had a case of pancreatitis and I guess 6MP can contribute to that. Thanks for the info. He's had a tough year but he is a tough kid (though he doesn't think so.)
01-09-2010, 10:10 PM   #4
Peaches
Senior Member
 
Join Date: Aug 2009

My Support Groups:
Well...tell him there is a group of people out there that understands what he is going through and that *we are all pulling for him!* It is a tough disease to get when you are so young. Good luck!
01-09-2010, 10:23 PM   #5
Crohn's 35
Inactive Account
 
Join Date: Oct 2009
Hi Madmiller, so sorry you young son is going through this disease so very young. I was in my 3rd shot of Remicade and I was in emerg that night from a reaction to it. The next year I was put on 6Mp within a few days affected my liver... Humira did work but for a short time, the only option left was Cimzia and maybe just getting into Canada now but I am in control of my flares for the time being. Most of the time.. Poor guy is going through alot. I hope you can find him some kind of relief soon. Where is exactly is his Crohns affected? Welcome to the forum you are a caring parent to be here looking for answers, sorry I didnt help much.
01-12-2010, 05:02 AM   #6
shazamataz
Senior Member
 
shazamataz's Avatar
 
Join Date: Aug 2009
Welcome Madmiller! I can't help you but just wanted to welcome you. I hope you get some answers for you boy soon
__________________
Farting is FUN
01-12-2010, 11:59 AM   #7
saidinstouch
Senior Member
 
Join Date: Nov 2007
Location: San Francisco, California
It is possible those are allergic reactions, but it seems somewhat unlikely that it is specifically to the medication. The reason I say this is Humira is very difficult to be allergic to in the normal sense of the word, unless your son has an extremely severe allergy to mice since the portion of Humira that is mouse protein is incredibly small. However, he might have issues with his immune system that cause him to react poorly to TNF-alpha inhibition that would lead to these symptoms. Thus, while not a true allergy (not having an allergic reaction to the protein), what the protein does in his body might be a problem. Unfortunately, this might be hard to test, aside from testing for an allergy to mice that you previously did not know about.

Aside from that, I'm sorry he is going through such a rough patch, especially his first year dealing with the disease. He just has to keep chugging along and know he'll find something that works for him in time. There are a lot of promising new drugs that aren't based on TNF-alpha inhibition coming down the pipeline and that are hopefully safer than Tysabri (though you can reasonably safely take Tysabri for ~6 months since no cases of PML have appeared in under 12 months thus far). I'm not recommending Tysabri by any means, but that information isn't widely spread and it can help some people that don't respond to the typical therapies.

Some other options include trying a probiotic like vsl#3, trying a diet like the specific carbohydrate diet(SCD: I don't have experience with this due to its restrictive nature, but his being young it might be feasible to try if you are willing to cook the right foods for him), entocort (if he has disease primarily in his terminal ileum), canasa(depending on the nature of the fistula, this can really help it heal), and learning wound care for the fistula (flushable wet wipes only, warm bath/shower after to irrigate the area, blow dry the area for 2-3 minutes on COOL SETTING ONLY, apply sterile gauze (4inch works best doubled up), and use an ointment like calmoseptine under the gauze if sticking or rashes occur). These are the best things to try at this point in time to go for some relief that isn't tied to medications due to his unusual reaction to the drugs. The wound care is VERY important for him to learn to do and to practice daily after every bowel movement if possible, and if not possible at least once a day. I was on remicade 10 mg/kg every 4 weeks and couldn't get a fistula to close. With my second fistula, after surgery and wound maintenance, it is closing up very nicely (and as an added bonus the first fistula that wasn't healing seems to be closing as well).

Good luck and if you need any other help please ask away. We all help any way we are able to. The wealth of knowledge here is staggering.
01-12-2010, 12:32 PM   #8
imisspopcorn
Punctuation Impaired
 
imisspopcorn's Avatar
 
Join Date: Aug 2009

My Support Groups:
Geez, what a nightmare for you as a parent! I haven't experienced any problems with either drug. I am so sorry you are having to go through this...

Check out the LDN (Low Dose Naltrexone) info in the treatment section. It may be an option for you if mainstream treatments aren't working. D Bergy has a ton of info about it. Good luck.
__________________
~*~*~*~*~*~*~*~*~*
Instead of hiding in the darkness of a grey cloud, why not look for the silver lining?
Reply

Crohn's Disease Forum » Treatment » Humira/Adalimumab » Reaction to Remicade or Humira?
Thread Tools


All times are GMT -5. The time now is 08:51 AM.
Copyright 2006-2017 Crohnsforum.com